|Why did M.D. advise stopping AIDS meds?
Oct 15, 2006
Dear Dr. Pierone,
My brother was diagnosed with HIV in 1989. He has had full blown aids for quite some time and has been taking meds for many years. Why would his physician recently recommend going off meds (indefinitely)? Are approaches to treatment changing? Would you recommend another opinion? Have you heard if insurance carriers are trying to cut costs on AIDS meds? Thanks so much for your time!
| Response from Dr. Pierone
I have patients who have had reductions in health insurance coverage in the form of higher co-pays and sometimes ridiculously low limits on prescription coverage. I just had a patient who recently completed a clinical trial which had paid for all his medical costs for about 2 years. He was shocked to find out that his employer based health insurance has a miserly yearly limit of $2500 on prescription medication. This obviously pays only a fraction of his direct antiretroviral costs and he has been scrambling to find a way to stay on medications.
But this may not be what is going on with your brother. The most common reason that a physician might recommend stopping HIV medications is to see if a medical problem is actually a medication-related side effect. An example might be unexplained fatigue, muscle, and joint pains. It is possible that this constellation of symptoms might be due to a medication side effect and sometimes the only way to find out is to temporarily stop the medication.
Another potential reason to stop HIV medications is to see what happens with the viral load and CD4+ lymphocyte count off therapy. Some people seem to be able to stop medications and go for months or years without problems developing. However, this approach has risks and the recent SMART study showed a higher rate of medical complications and death in participants who stopped therapy. Here is a link to coverage of the SMART and Staccato structured treatment interruption trials if you want to learn more about the pros and cons of stopping HIV medications.
A second opinion may be helpful, but the first step would be for your brother to ask his doctor the reason for the recommendation. If the explanation does not seem to make sense, then a second opinion would be worthwhile. Thanks for posting and good luck to your brother!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.